Like sounding drug names could be behind a spike in <"https://www.yourlawyer.com/practice_areas/defective_drugs">medication errors.Â Shockingly, medication mix-ups have more than doubled in the past few years since 2004 and can have deadly consequences.Â The prevailing issue seems to be the result of so many prescription drugs being given similar names, according to a new report.
Researchers from MEDMARXâ€”a database run by the United States Pharmacopeiaâ€”discovered obvious and, in some cases, fatal drug errors when reviewing the submitted records of 870 hospitals.Â For example, the report discussed a disturbing story in which a child who was seen in an emergency room was prescribed Zyprexa, a drug used in the treatment of schizophrenia.Â The child was supposed to have been prescribed the allergy medication, Zyrtec.Â As a result, the child was rushed back to the ER after fainting.Â It was during the second ER visit that the mix-up was discovered, the USP report said.
Errors were linked to drugs that either had similar names or appearances.Â USP, a nonprofit agency that sets prescription and nonprescription drug standards, is working with the U.S. Food and Drug Administration (FDA) as well as pharmaceutical companies.Â In the new report, its eighth assessment of medication errors, USP researchers found that 1.4 percent of the mistakes resulted in harm and that seven of these errors that may have caused or contributed to patient deaths.
In addition, the research revealed 1,470 different drugs in errors related to brand or generic names that either looked or sounded similar.Â From this information, USP compiled an even longer list of 3,170 pairs of names that look or sound alike, nearly doubling the 1,750 pairs that USP identified in an analysis conducted in 2004.Â “This is a hallmark report that really has galvanized the health care community,” said Darrell Abernethy, chief science officer at USP, who said the list has doubled due to the growing number of approved drugs.Â USP researchers reviewed over 26,000 records, he said, adding that errors from sound-alike, look-alike drug names are a problem that affects all of health care.Â “Currently, about 15,000 new error reports are generated each month and entered into the database, so this is indeed a very robust database,” he said.
Another, similar survey conducted by the FDA revealed that confusing drug nomenclature can have not just serious, but often fatal consequences.Â In 2005, the agency reported an eight-year-old girl died after receiving the narcotic, methadone.Â She was intended to receive methylphenidate, an attention deficit medication.Â In yet another case, a 19-year-old man showed signs of potentially fatal complications after being given clozapine, a drug for difficult-to-treat schizophrenia, instead of olanzapine, another type of schizophrenia drug.
With MEDMARX, hospitals participate anonymously and voluntarily, but because the database does not include every hospital in the United States, the number of actual medication errors is probably higher, USP researchers say.